• I have mouth sores from one of my cancer drugs. What is the best way to treatment them?

    Asked by Echuck on Friday, January 18, 2013

    I have mouth sores from one of my cancer drugs. What is the best way to treatment them?

    10 Answers from the Community

    10 answers
    • GregP_WN's Avatar

      I'm sure you'll get lots of answers, but for now, I used a 50/50 mix of peroxide and baking soda in water and rinsed my mouth often. That does a lot for healing the sores. Also you Dr. can give you a script for magic mouthwash, it is similar, helps heal, also helps some with numbing it so you can eat.

      Others will have more to offer.

      almost 4 years ago
    • carm's Avatar

      Echuck, Greg is correct as usual. I am an oncology nurse, and I am sure you will get lots of great advice on this site regarding that issue. What seems to be most effective with my patients is Mile's Solution, it is also called, " Miles' mixture which is a liquid preparation that consists of tetracycline, hydrocortisone, and viscous lidocaine in Orabase, with nystatin added for Candida prophylaxis, it has been recommended for treatment of adults for chemotherapy induced mouth sores." Mile's Solution is also referred to as "Magic Mouthwash" as well. Good luck to you, Carm.

      almost 4 years ago
    • fuzztig's Avatar

      Good oral hygiene is a must. Rinsing after each meal is a great idea. I use Biotene toothpaste and oral rinse, as they are gentle for a sore mouth and the rinse does not have alcohol like other mouthwash products. Biotene products are available OTC. I also use a super soft toothbrush from my dentist. Avoid foods that can irritate the mouth such as crunchy or spicy foods, hot food which may burn your mouth, and citrus which has a lot of acid.

      almost 4 years ago
    • GregP_WN's Avatar

      I wanted to add to what @fuzztig said about oral hygiene. If your having radiation treatment on or near the head/neck area you should be discussing with your oncologist about the possibility of dental problems that can be caused as a side effect. When the saliva glands are damaged, your teeth start to go down hill quickly, even with regular care.

      I am having to have all teeth removed surgically after radiation for the second time in my lower jaw/neck area. My oral surgeon now says that when new patients come in that are going to have radiation to the area, they go ahead and take action to eliminate the dental problems.

      Hope you do well. Let us know if you need anything else, there is always someone online.

      almost 4 years ago
    • SueRae1's Avatar

      My oncologist prescribed Magic Mouthwash, which contains Benadryl to help with the swelling and lidacian which numbs the sore. Swish and rinse as needed. When I had a really bad outbreak my ENT prescribed Dexamethasone, a steroid rinse (1 tsp for 1-2 min) and spit up to 4 times a day, to help heal them.

      almost 4 years ago
    • fastdog's Avatar

      I used the Magic Mouthwash, and it helped a lot. Those mouth sores are no picnic, they hurt, and it hurts to eat and drink. So I figured, anything that would help, I would gladly take, and the Magic thing really did the trick.

      almost 4 years ago
    • IKickedIt's Avatar

      My dentist recommended (and my onco nurses agreed) 1/2 Benadryl + 1/2 Maalox. Toothpaste was incredibly painful, but my dentist told me (after the fact), that the brushing is what is most important, not using toothpaste. That is just an added benefit.

      almost 4 years ago
    • Grandy's Avatar

      They had me get a child's soft tooth brush and to even use WARM water on it before brushing. I do use a dry mouth toothpaste. They suggest i run my toothbrush through the dishwasher weekly to disinfect it. I also got the miracle mouth wash.

      almost 4 years ago
    • packerbacker's Avatar

      I gargled with baking soda, salt, and water. I also had the Miracle Mouthwash or something similar. I had radiation to my left lower jaw, and I had needed dental work. Healing is impaired with radiation, so I had all my lower teeth pulled. I am glad it healed, but am still having problems with the fit of the denture (lower dentures are always difficult to fit), I hope they heal fast for you! Best of luck!

      almost 4 years ago
    • HeidiJo's Avatar

      I had mouth sores so bad that the skin would just peel from the inside of my mouth! I couldn't eat or drink. My oncologist perscribed a med (sorry, I don't remember what it was). The med worked, but it upset my stomach badly, so I had to choose the lesser of 2 evils. I ended up taking half dose and it worked out.

      almost 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more breast cancer in men questions.  Also, don't forget to check out our Breast Cancer in Men page.